Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Product formula for resolvents of normal operators and the modified Feynman integral

Authors: António de Bivar-Weinholtz and Michel L. Lapidus
Journal: Proc. Amer. Math. Soc. 110 (1990), 449-460
MSC: Primary 47D03; Secondary 28C20, 47A60, 47B25, 81S40
MathSciNet review: 1013964
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We extend the theory of the "modified Feynman integal" developed by the second author by extending his product formula for the imaginary resolvents of selfadjoint (unbounded) operators to those of normal operators. This enables us to establish the convergence of the "modified Feynman integral" for Hamiltonians with highly singular complex (instead of real) potentials. Such Hamiltonians arise naturally in the study of the Schrödinger equation associated with dissipative quantum mechanical systems.

By slightly altering the proof of our results, we also give a very general (operator-theoretic) interpretation of Nelson's "Feynman integral by analytic continuation in the mass parameter" that is valid for singular potentials with an arbitrary sign.

An interesting aspect of our "product formula for the imaginary resolvents of normal operators" is that it extends, and in some sense unifies, the above two approaches to the Feynman integral.

References [Enhancements On Off] (What's this?)

  • [BP] António de Bivar-Weinholtz and Rémi Piraux, Formule de Trotter pour l’opérateur -Δ+𝑞⁺-𝑞⁻+𝑖𝑞′, Ann. Fac. Sci. Toulouse Math. (5) 5 (1983), no. 1, 15–37 (French, with English summary). MR 709808
  • [B1] António de Bivar-Weinholtz, Sur l’opérateur de Schrödinger avec potentiel singulier magnétique, dans un ouvert arbitraire de 𝑅^{𝑁}, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 6, 213–216 (French, with English summary). MR 654039
  • [B2] António de Bivar-Weinholtz, Opérateurs de Schrödinger avec potentiel singulier magnétique, dans un ouvert arbitraire de 𝑅^{𝑁}, Portugal. Math. 41 (1982), no. 1-4, 1–12 (1984) (French, with English summary). MR 766834
  • [B3] -, Operadores de Schrödinger com potenciais singulares, Ph.D. dissertation, University of Lisbon, Portugal, 1982.
  • [BK] Haïm Brézis and Tosio Kato, Remarks on the Schrödinger operator with singular complex potentials, J. Math. Pures Appl. (9) 58 (1979), no. 2, 137–151. MR 539217
  • [C] R. H. Cameron, A family of integrals serving to connect the Wiener and Feynman integrals, J. Math. and Phys. 39 (1960/1961), 126–140. MR 0127776
  • [E] Pavel Exner, Open quantum systems and Feynman integrals, Fundamental Theories of Physics, D. Reidel Publishing Co., Dordrecht, 1985. MR 766559
  • [H] B. O. Haugsby, An operator valued integral in a function space of continuous vector valued functions, Ph.D. dissertation, University of Minnesota, Minneapolis, MN, 1972.
  • [J] G. W. Johnson, Existence theorems for the analytic operator-valued Feynman integral, Séminaire d’Analyse Moderne [Seminar on Modern Analysis], vol. 20, Université de Sherbrooke, Département de Mathématiques, Sherbrooke, QC, 1988. MR 1082148
  • [K] Tosio Kato, On some Schrödinger operators with a singular complex potential, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 5 (1978), no. 1, 105–114. MR 0492961
  • [L1] M. L. Lapidus, Formules de moyenne et de produit pour les résolvantes imaginaires d'opérateurs auto-adjoints, C. R. Acad. Sci. Paris Sér. A 291 (1980), 451-454.
  • [L2] -, The problem of the Trotter-Lie formula for unitary groups of operators, Séminaire Choquet: Initiation à l'Analyse, Publ. Math. Université Pierre et Marie Curie 46, 1980-81, 20ème année (1982), 1701-1745.
  • [L3] Michel L. Lapidus, Modification de l’intégrale de Feynman pour un potentiel positif singulier: approche séquentielle, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), no. 1, 1–3 (French, with English summary). MR 669247
  • [L4] Michel L. Lapidus, Intégrale de Feynman modifiée et formule du produit pour un potentiel singulier négatif, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), no. 13, 719–722 (French, with English summary). MR 689613
  • [L5] Michel L. Lapidus, Product formula for imaginary resolvents with application to a modified Feynman integral, J. Funct. Anal. 63 (1985), no. 3, 261–275. MR 808263,
  • [L6] Michel L. Lapidus, Perturbation theory and a dominated convergence theorem for Feynman integrals, Integral Equations Operator Theory 8 (1985), no. 1, 36–62. MR 775213,
  • [L7] -, Formules de Trotter et calcul opérationnel de Feynman, Thèse de Doctorat d'Etat ès Sciences, Mathématiques, Université Pierre et Marie Curie (Paris VI), France, June 1986. (Part I: Formules de Trotter et intégrales de Feynman)
  • [LS] Herbert Leinfelder and Christian G. Simader, Schrödinger operators with singular magnetic vector potentials, Math. Z. 176 (1981), no. 1, 1–19. MR 606167,
  • [N] Edward Nelson, Feynman integrals and the Schrödinger equation, J. Mathematical Phys. 5 (1964), 332–343. MR 0161189,
  • [P] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486
  • [R] Walter Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991. MR 1157815

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47D03, 28C20, 47A60, 47B25, 81S40

Retrieve articles in all journals with MSC: 47D03, 28C20, 47A60, 47B25, 81S40

Additional Information

Keywords: Semigroups of operators, product formula for normal operators, modified Feynman integral, Schrödinger equation, Hamiltonians with singular complex potentials, dissipative quantum mechanical systems, magnetic vector potentials, analytic continuation in mass, Feynman path integrals, potentials with arbitrary signed singularity
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society